Biologic agents are associated with “significantly higher” risk of hepatitis B virus (HBV) flares than non-biologic disease-modifying antirheumatic drugs (nbDMARDs) among patients with rheumatoid arthritis (RA) or psoriasis, according to a study reported at The Liver Meeting® 2015.1

“The emergence of biologic therapies in the management of inflammatory bowel diseases, autoimmune rheumatic, and dermatologic diseases has raised concerns about the risks of HBV flares, particularly among anti-tumor necrosis factor (TNF) therapy users,” noted lead study author Chun-Ying Wu, MD, PhD, MPH, of the Division of Gastroenterology, Taichung Veterans General Hospital and National Yang-Ying University, Taichung, Taiwan.

Dr. Wu and colleagues conducted a population-based cohort study to determine whether anti-TNF agents are associated with increased HBV hepatitis flare risk than nbDMARDs, using data from the Taiwan National Health Insurance Research Database for patients with HBV infection who were diagnosed with RA or psoriasis.


Continue Reading

A total of 354 patients were identified who had received TNF-α antagonists; these patients represented the study’s biologics cohort. They were matched by baseline characteristics and propensity scores 1:2 with 708 patients who received nbDMARDs alone (DMARDs cohort). Each cohort was followed up for HBV flares.

“The 5-year cumulative incidences of HBV hepatitis flare were 19.3% (95% confidence interval [CI] 13.8–24.9) and 12.9% (95% CI 9.2–16.6) for the biologics and DMARDs cohorts, respectively (P=0.004),” Dr. Wu reported. Patients in the biologics cohort had significantly higher risk of HBV hepatitis flare (adjusted hazard ratio [HR] 2.10, 95% CI: 1.3, 3.3; P<0.001).

The higher risk of hepatitis flare in users of TNF-α antagonists was consistently found in all subgroups, Dr. Wu noted. Subgroups included age, gender, RA, diabetes mellitus, hypertension, hyperlipidemia, COPD, disease duration, methotrexate, retinoids, cyclosporine, prednisolone, silymarin, phototherapy, and arheuma.

Summary and Clinical Applicability

TNF modulation has been associated with HBV reactivation.2 In this study, the use of TNF-α antagonists for the treatment of RA or psoriasis is associated with a significant risk of hepatitis B flares.

HBV reactivation is diagnosed by an increase in HBV DNA. Most patients with HBV reactivation are asymptomatic, and the only manifestation is an increase in the HBV DNA level.3 Other patients can have a flare of their HBV infection with increased aminotransferase levels. HBV reactivation is diagnosed by an increase in HBV DNA, which precedes an increase in the alanine aminotransferase level (ALT).3

For patients who have HBV reactivation (with or without an ALT increase), antiviral therapy may be indicated. 

Further Information

Guidelines from the American Society of Clinical Oncology (ASCO) recommend screening patients only if they are at high risk for HBV infection and are going to undergo hematopoietic cell transplantation or a chemotherapy regimen that includes an anti-CD20 agent.4

Reference

  1. Wu C-Y, Chen Y-J, Lin J-T. Hepatic B flares in rheumatoid arthritis and psoriasis patients taking tumor necrosis factor blockers: a nationwide cohort study. Poster presented at: The Liver Meeting® 2015; November 13-17, 2015; San Francisco, CA.
  2. Ostuni P, Botsios C, Punzi L, et al. Hepatitis B reactivation in a chronic hepatitis B surface antigen carrier with rheumatoid arthritis treated with infliximab and low dose methotrexate. Ann Rheum Dis 2003; 62:686.Lee YH,
  3. Bae SC, Song GG. Hepatitis B virus (HBV) reactivation in rheumatic patients with hepatitis core antigen (HBV occult carriers) undergoing anti-tumor necrosis factor therapy. Clin Exp Rheumatol 2013; 31:118.
  4. Hwang JP, Somerfield MR, Alston-Johnson DE, et al. Hepatitis B Virus Screening for Patients With Cancer Before Therapy: American Society of Clinical Oncology. Provisional Clinical Opinion Update. J Clin Oncol 2015; 33:2212.

This article originally appeared on Clinical Advisor